Alert archive / Florida / Tornado Warnings in 1994
Tornado Warning 1, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Mar 2, 1994, 12:49 PM EST for Saint Lucie County, Florida. It was in force for 41 min.
The area
The counties it named.
The facts
- Issued
- Mar 2, 1994, 12:49 PM EST (17:49 UTC)
- Expired
- Mar 2, 1994, 1:30 PM EST
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 483 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPBI 021749 TORPBI FLC111-021830- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WEST PALM BEACH FL 1249 PM EST WED MAR 2 1994 THE NATIONAL WEATHER SERVICE IN WEST PALM BEACH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 130 PM EST FOR THE FOLLOWING LOCATIONS...... IN SOUTH FLORIDA ...ST.LUCIE COUNTY ...A FUNNEL CLOUD REPORTED BY A NATIONAL WEATHER SERVICE SPOTTER... AT 1225 PM EST A NATIONAL WEATHER SERVICE SPOTTER REPORTED THAT HE OBSERVED A FUNNEL CLOUD NEAR RT 68 AND HIWAY 441 IN OKEECHOBEE COUNTY MOVING RAPIDLY TO THE NORTHEAST. THIS MOVEMENT WILL BRING THE FUNNEL CLOUD INTO WESTERN ST LUCIE COUNTY WITHIN THE NEXT 30 MINUTES. RADAR INDICATES SEVERAL STRONG THUNDERSTORMS MOVING INTO WESTERN MARTIN AND ST LUCIE COUNTIES. REPORT ANY DAMAGE ETC TO YOUR LOCAL LAW ENFORCEMENT AGENCY. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE O"F STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. & NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Mar 2, 10:45 AM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 2, 10:45 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1045 AM EST WED MAR 2 1994 UPDATING ZNS FOR NEW WATCH. @1...LAKE @2...BREVARD OSCEOLA ORANGE SEMINOLE VOLUSIA @3...INDIAN RIVER ST LUCIE OKEECHOBEE MARTIN MLB...GALE WARNING...HIGH WIND AD...LAKE WIND AD. RES
In the hours before
Special weather statement, Mar 2, 11:18 AM EST, 1 hour 31 minutes before
FLZ041-044>047-053-054-501-021720- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1117 AM EST WED MAR 2 1994 ...TORNADO WATCH IN EFFECT FOR MOST OF EAST CENTRAL FLORIDA UNTIL 5 PM... AT 1015 AM...A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS GENERALLY SOUTHEAST OF A LINE FROM 50 MILES EAST OF NEW SMYRNA BEACH TO THE KENNEDY SPACE CENTER TO LAKE KISSIMMEE AND LAKE PLACID. ANOTHER LINE OF SHOWERS AND THUNDERSTORMS WAS FORMING FROM OFFSHORE ST AUGUSTINE TO DAYTONA BEACH AND DELAND. THUNDERSTORMS WERE MOVING NORTHEAST AT 45 MPH. THE OUTLOOK THROUGH ABOUT 1115 AM...A PERIOD OF SHOWERS AND THUNDERSTORMS SHOULD AFFECT MUCH OF VOLUSIA COUNTY. SOME HEAVY RAIN IS EXPECTED TO AFFECT COASTAL SECTIONS FROM ABOUT COCOA SOUTHWARD. A FEW SHOWERS SHOULD MOVE ACROSS LAKE COUNTY AND THE ORLANDO AREA. RL
Special weather statement, Mar 2, 11:22 AM EST, 1 hour 27 minutes before
FLZ041-044>047-053-054-501-021720- SPECIAL WEATHER STATEMENT...CORRECTED TIMES NATIONAL WEATHER SERVICE MELBOURNE FL 1117 AM EST WED MAR 2 1994 ...TORNADO WATCH IN EFFECT FOR MOST OF EAST CENTRAL FLORIDA UNTIL 5 PM... AT 1115 AM...A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS PRODUCING VERY HEAVY RAIN WAS GENERALLY SOUTHEAST OF A LINE FROM 50 MILES EAST OF NEW SMYRNA BEACH TO THE KENNEDY SPACE CENTER TO LAKE KISSIMMEE AND LAKE PLACID. ANOTHER LINE OF SHOWERS AND THUNDERSTORMS WAS FORMING FROM OFFSHORE ST AUGUSTINE TO DAYTONA BEACH AND DELAND. THUNDERSTORMS WERE MOVING NORTHEAST AT 45 MPH. THE OUTLOOK THROUGH ABOUT 1215 PM...A PERIOD OF SHOWERS AND THUNDERSTORMS SHOULD AFFECT MUCH OF VOLUSIA COUNTY. SOME HEAVY RAIN IS EXPECTED TO AFFECT COASTAL SECTIONS FROM ABOUT COCOA SOUTHWARD. A FEW SHOWERS SHOULD MOVE ACROSS LAKE COUNTY AND THE ORLANDO AREA. RL
Special weather statement, Mar 2, 12:01 PM EST, 48 minutes before
FLZ047-054-021805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL NOON EST WED MAR 2 1994 ...STRONG THUNDERSTORMS NEAR SOUTHERN BREVARD AND WESTERN INDIAN RIVER COUNTY... AT NOON...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN NEAR VIERA AND OTHERS WERE FROM BLUE CYPRESS LAKE TO OKEECHOBEE COUNTY AROUND BASINGER. THE STORMS WERE MOVING RAPIDLY NORTHEAST AROUND 45 MPH. THUNDERSTORMS SHOULD BE MOVING FROM ABOUT VIERA TO PATRICK AIR FORCE BASE DURING THE NEXT 15 MINUTES. OTHER STRONG STORMS SHOULD AFFECT AREAS FROM AROUND GRANT TO SEBASTIAN BY AROUND 1230 PM. BECAUSE OF THE RAPID MOVEMENT OF THE STORMS...WINDS MAY GUST TO AROUND 50 MILES AN HOUR. PEOPLE SHOULD BE ALERT AND PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER MOVE INTO THE AREA. RL
Special weather statement, Mar 2, 12:01 PM EST, 48 minutes before
FLZ047-054-021805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL NOON EST WED MAR 2 1994 ...STRONG THUNDERSTORMS NEAR SOUTHERN BREVARD AND WESTERN INDIAN RIVER COUNTY... AT NOON...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN NEAR VIERA AND OTHERS WERE FROM BLUE CYPRESS LAKE TO OKEECHOBEE COUNTY AROUND BASINGER. THE STORMS WERE MOVING RAPIDLY NORTHEAST AROUND 45 MPH. THUNDERSTORMS SHOULD BE MOVING FROM ABOUT VIERA TO PATRICK AIR FORCE BASE DURING THE NEXT 15 MINUTES. OTHER STRONG STORMS SHOULD AFFECT AREAS FROM AROUND GRANT TO SEBASTIAN BY AROUND 1230 PM. BECAUSE OF THE RAPID MOVEMENT OF THE STORMS...WINDS MAY GUST TO AROUND 50 MILES AN HOUR. PEOPLE SHOULD BE ALERT AND PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER MOVE INTO THE AREA. RL
Special weather statement, Mar 2, 12:40 PM EST, 9 minutes before
FLZ038-040-041-501-021845- SPECIAL WEATHER STATEMENT AND RADAR SUMMARY NATIONAL WEATHER SERVICE DAYTONA BEACH FL 1240 PM EST WED MAR 2 1994 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM FOR PARTS OF CENTRAL AND SOUTH FLORIDA AND INCLUDES VOLUSIA COUNTY... AT 1235 PM...THUNDERSTORMS REMAINED OVER THE ATLANTIC COASTAL WATERS BETWEEN DAYTONA BEACH AND MELBOURNE. THESE STORMS WERE MOVING RAPIDLY NORTHEAST 50 MPH. A BAND OF FAST MOVING SHOWERS STRETCHED FROM THE COAST BETWEEN DAYTONA BEACH AND FLAGLER BEACH SOUTHWEST AND INTO THE INTERIOR TO SANFORD AND ORLANDO. A FEW SHOWERS WERE OVER NORTH FLORIDA AROUND JACKSONVILLE AND BETWEEN GAINESVILLE AND CROSS CITY.
Special weather statement, Mar 2, 12:41 PM EST, 8 minutes before
FLZ038-040-041-501-021845- SPECIAL WEATHER STATEMENT AND RADAR SUMMARY NATIONAL WEATHER SERVICE DAYTONA BEACH FL 1240 PM EST WED MAR 2 1994 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM FOR PARTS OF CENTRAL AND SOUTH FLORIDA AND INCLUDES VOLUSIA COUNTY... AT 1235 PM...THUNDERSTORMS REMAINED OVER THE ATLANTIC COASTAL WATERS BETWEEN DAYTONA BEACH AND MELBOURNE. THESE STORMS WERE MOVING RAPIDLY NORTHEAST 50 MPH. A BAND OF FAST MOVING SHOWERS STRETCHED FROM THE COAST BETWEEN DAYTONA BEACH AND FLAGLER BEACH SOUTHWEST AND INTO THE INTERIOR TO SANFORD AND ORLANDO. A FEW SHOWERS WERE OVER NORTH FLORIDA AROUND JACKSONVILLE AND BETWEEN GAINESVILLE AND CROSS CITY.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 8:23 AM EST | Severe Thunderstorm Warning | MLB | Volusia | 37 min |
| Mar 2, 8:45 AM EST | Severe Thunderstorm Warning | MLB | Osceola | 45 min |
| Mar 2, 10:25 AM EST | Severe Thunderstorm Warning | MLB | Flagler | 65 min |
| Mar 2, 11:00 AM EST | Severe Thunderstorm Warning | MLB | Volusia | 45 min |
Nearby
Tornado Warnings in Florida, 1994Every tornado warning in 1994Tornadoes in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.